قالب وردپرس درنا توس
Home / Health / Kratom can cause liver damage

Kratom can cause liver damage



  Chemical analysis links kratom to severe liver damage

(HealthDay) – The popular herbal supplement kratom can cause liver damage, researchers warn.

Kratom is widely used in smoke shops and on the Internet. It is a botanical product from Mitragyna speciosa an evergreen tropical tree found in Southeast Asia. At low doses it is a stimulant. In high doses it is opioid-like.

The consumption of kratom has risen sharply since the onset of the opioid epidemic, and researchers have linked more than 90 deaths with it.

"There are risks associated with using kratom, and liver damage is on the list of things that are a potential consequence of use," said William Eggleston, a clinical assistant professor at New York City's Binghamton University-State University Pharmacy. He was not involved in the study, but reviewed the results.

The study reported eight cases of liver damage associated with Kratom products. Eggleston said that this does not seem like much, but they are enough to be worrisome.

"Maybe we need to rethink whether or not this drug is available as a dietary supplement," he said.

Unlike prescription medicines, dietary supplements do not have to be approved by the US Food and Drug Administration.

And while Kratom is a legal herbal supplement, the FDA has warned against its use. The agency has called it "opioid-like" and raised concerns that it could pose a search risk.

Some patients report that they have had good experience with kratom for the treatment of pain, mood disorders, and opioid addiction, Eggleston said.

"However, we do not have any evidence in the medical literature to support this," he said. "So, if I have the opportunity to talk to a patient who uses kratom, even though he has had positive experiences, I warn him against a number of potential risks, it is relatively unregulated, and working is something that we do not really have know. "

For the study, a team under the direction of dr. Victor Navarro, Head of Gastroenterology at Albert Einstein Healthcare Network, Philadelphia, found 404 cases of liver damage from dietary supplements. Eight of the cases between 2007 and 201

7 were linked to kratom.

Five patients used kratom to get high, and one used it for joint pain. All used the supplement for two to six weeks before signs of liver damage appeared.

Five patients had jaundice (yellowing of the skin); Six had itching; Five had abdominal pain and three fever. Six patients were hospitalized and all improved without requiring a liver transplant.

Dr. David Bernstein, Head of Hepatology at Northwell Health, Manhasset, NY, said the study is a reminder that many over-the-counter drugs that people consider safe are not safe.

"People should be aware of this and carefully read the ingredients labels of everything they put in their mouths," said Bernstein, who was not involved in the study.

Kratom should be avoided because of its dangers, warned Bernstein. "Any over-the-counter product that contains this ingredient should be left on the counter," he said.

Navarro is scheduled to present the results on Saturday at a meeting of the American Association for the Study of Liver Diseases in Boston. Research results presented at sessions are generally considered provisional until published in a peer-reviewed journal.


Kratom herbal supplement for the treatment of addiction and pain that researchers have identified as unsafe


Further information:
press release

Further information

Copyright © 2019 HealthDay. All rights reserved.

Quote :
Kratom can cause liver damage: study (2019, 8th November)
retrieved on November 9, 2019
from https://medicalxpress.com/news/2019-11-chemical-analysis-links-kratom-cases.html

This document is subject to copyright. Apart from any fair dealings for the purpose of private learning or research, no
Part may be reproduced without written permission. The content is for informational purposes only.


Source link